Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 6:55 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 13, 2005, 7:26 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Alamance County, NC, Guilford County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:10 PM EDT | TSTM WND DMG | 3 E Monticello, NC | TREES DOWN ON OLD IRON WORKS ROAD. |
| Jul 13, 7:15 PM EDT | TSTM WND DMG | 1 Nw Altamahaw, NC | DOWNBURST CAUSED 150,000 DOLLARS IN DAMAGE TO A TOBACCO CROP AND DOWNED A FEW TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 132255
SVRRAH
NCC001-081-132330-
/O.NEW.KRAH.SV.W.0084.050713T2255Z-050713T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
NORTHEASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 730 PM EDT
* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GIBSONVILLE...OR ABOUT 7 MILES NORTHWEST
OF BURLINGTON. MOVING EAST AT 15 MPH. NICKEL SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ALTAMAHAW...GLEN RAVEN...
UNION RIDGE...
PLEASANT GROVE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3617 7963 3620 7966 3622 7963 3624 7953
3623 7926 3621 7927 3612 7927 3605 7955
3605 7958
$$
WSS1 follow-up statement
000
WWUS52 KRAH 132326
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT WED JUL 13 2005
NCC001-081-132333-
/O.CAN.KRAH.SV.W.0084.000000T0000Z-050713T2330Z/
ALAMANCE NC-GUILFORD NC-
723 PM EDT WED JUL 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUILFORD AND
NORTHERN ALAMANCE COUNTIES IS CANCELLED...
THE STRONGER CORE OF THE STORM HAS MOVED NORTH AND OUT OF THE AREA.
HOWEVER...FREQUENT LIGHTNING AND HEAVY RAIN REMAINS A THREAT FOR
CITIZENS IN GUILFORD AND ALAMANCE COUNTIES.
IF YOU ARE OUTDOORS WHEN A LIGHTNING STORM APPROACHES...TAKE SHELTER
IN A BUILDING OR ENCLOSED AUTOMOBILE. REMEMBER THAT TREES AND OPEN
SHELTERS OFFER NO PROTECTION FROM LIGHTNING
LAT...LON 3617 7963 3620 7966 3622 7963 3624 7953
3623 7926 3621 7927 3612 7927 3605 7955
3605 7958
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 133 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY. PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25 TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY. CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE. WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS... PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75. -RFG && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO 75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE MADE. -DGS && .AVIATION... BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS THAT FORM...AND WILL HAVE MVFR CIGS THERE. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 502 AM EDT WED JUL 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 502 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL. HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. GIH
In the hours before
Local storm report, Jul 13, 5:35 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 3 SSE PINEVIEW 35.27N 79.07W
07/13/2005 1.00 INCH HARNETT NC LAW ENFORCEMENT
ALONG HIGHWAY 87 AND BUFFALO LAKE ROAD.
&&
JORROCKSpecial weather statement, Jul 13, 5:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 559 PM EDT WED JUL 13 2005 NCZ022-038-039-132300- DAVIDSON-GUILFORD-RANDOLPH- 559 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...DAVIDSON AND RANDOLPH COUNTIES THROUGH 700 PM EDT... AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FAIR GROVE...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING NORTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...THOMASVILLE... TRINITY...HIGH POINT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SOME SEEK SHELTER IMMEDIATELY. BL
Special weather statement, Jul 13, 6:02 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT WED JUL 13 2005 NCZ077-132230- HARNETT- 602 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT COUNTY THROUGH 630 PM EDT... AT 602 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF SEMINOLE...OR ABOUT 7 MILES WEST OF LILLINGTON...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE PARK...LILLINGTON. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 04
Local storm report, Jul 13, 6:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 S BONNIE DOONE 35.08N 78.96W
07/13/2005 CUMBERLAND NC PUBLIC
ROOF OF A MOBILE HOME DAMAGED NEAR THE INTERSECTION OF US
401 BYPASS AND STATE ROUTE 24.
&&
MWSSpecial weather statement, Jul 13, 6:30 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT WED JUL 13 2005 NCZ021-022-132330- FORSYTH-GUILFORD- 630 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 730 PM EDT... AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PIEDMONT TRIAD INTERNATIONAL AIRPORT...OR ABOUT 7 MILES WEST OF GREENSBORO...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GUILFORD...AND... GREENSBORO...LAKE BRANDT...AND...SUMMERFIELD...HILLSDALE...AND...LAKE TOWNSEND. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. BL
Special weather statement, Jul 13, 6:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT WED JUL 13 2005 NCZ023-024-132345- ALAMANCE-ORANGE- 645 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE AND WESTERN ORANGE COUNTIES THROUGH 745 PM EDT... AT 645 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTERN GUILFORD COUNTY MOVING INTO ALAMANCE COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45 MPH...DOWNING TREE LIMBS. IN ADDITION...VERY HEAVY RAIN WILL OCCUR WITH RAINFALL AMOUNTS UP TO TWO INCHES LIKELY IN A FEW SPOTS IN LESS THAN AN HOUR. THE STORMS WERE MOVING EAST NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELON COLLEGE... BURLINGTON...AND...GLEN RAVEN...GRAHAM...HAW RIVER...PLEASANT GROVE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 4:59 PM EDT | Flash Flood Warning | RAH | Sampson | 91 min |
| Jul 13, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 33 min |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 13, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.